Alert archive / Colorado / Tornado Warnings in 2013

Tornado Warning 32, NWS Denver/Boulder, CO

June 21, 2013Logan County, Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Jun 21, 2013, 4:21 PM MDT for Logan County, Sedgwick County, Colorado. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2013, 4:21 PM MDT (22:21 UTC)
Expired
Jun 21, 2013, 4:45 PM MDT
In force
24 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Logan County, CO, Sedgwick County, CO

The radar

The Cheyenne radar (KCYS), 181 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 4:27 PM MDTHAIL 2.756 Ne Twin Buttes, CO
Jun 21, 4:34 PM MDTHAIL 23 Wsw Sedgwick, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 1:48 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2013-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 455 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2013-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
455 J/kg
Mixed-layer CIN
-353 J/kg
Mixed-layer LCL
1951 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

454 
WFUS55 KBOU 212221
TORBOU
COC075-115-212245-
/O.NEW.KBOU.TO.W.0032.130621T2221Z-130621T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
421 PM MDT FRI JUN 21 2013

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN SEDGWICK COUNTY IN NORTHEAST COLORADO...
  NORTHEASTERN LOGAN COUNTY IN NORTHEAST COLORADO...

* UNTIL 445 PM MDT
    
* AT 421 PM MDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED 6 MILES EAST OF TWIN BUTTES...OR 20 MILES WEST
  OF JULESBURG...MOVING EAST AT 10 MPH.

  HAZARD...TORNADO. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE TO 
           ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING DEBRIS 
           WILL BE DEADLY TO PEOPLE AND ANIMALS. TREE DAMAGE IS 
           LIKELY. 

* LOCATIONS IMPACTED INCLUDE...
  TWIN BUTTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A
VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4088 10258 4087 10276 4092 10277 4100 10275
      4100 10259
TIME...MOT...LOC 2221Z 250DEG 9KT 4092 10265 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

COOPER
1 follow-up statement
666 
WWUS55 KBOU 212240
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
440 PM MDT FRI JUN 21 2013

COC075-212249-
/O.CAN.KBOU.TO.W.0032.000000T0000Z-130621T2245Z/
LOGAN CO-
440 PM MDT FRI JUN 21 2013

...THE TORNADO WARNING FOR NORTHEASTERN LOGAN COUNTY IS CANCELLED...
    
THE TORNADIC THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT 
OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4088 10258 4088 10265 4100 10265 4100 10259
TIME...MOT...LOC 2239Z 250DEG 9KT 4094 10259 

$$

COC115-212245-
/O.CON.KBOU.TO.W.0032.000000T0000Z-130621T2245Z/
SEDGWICK CO-
440 PM MDT FRI JUN 21 2013

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR
NORTHWESTERN SEDGWICK COUNTY...
    
AT 439 PM MDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR SEDGWICK...OR 17 MILES WEST OF JULESBURG...MOVING
EAST NORTHEAST AT 10 MPH.

HAZARD...TORNADO AND BASEBALL SIZE HAIL. 

SOURCE...RADAR INDICATED ROTATION. 

IMPACT...MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE TO 
         ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING DEBRIS WILL 
         BE DEADLY TO PEOPLE AND ANIMALS. TREE DAMAGE IS LIKELY. 

THIS TORNADIC THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN SEDGWICK COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A
VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4088 10258 4088 10265 4100 10265 4100 10259
TIME...MOT...LOC 2239Z 250DEG 9KT 4094 10259 

TORNADO...RADAR INDICATED
HAIL...2.75IN

$$

COOPER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jun 21, 3:53 PM MDT, 28 minutes earlier.

Area forecast discussion, Jun 21, 3:53 PM MDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
353 PM MDT FRI JUN 21 2013

.SHORT TERM...UPPER AIR PATTERN WITH MODERATE SOUTHWESTERLY FLOW
ALOFT WILL REMAIN LOCKED OVER COLORADO THROUGH SATURDAY. MORE
WARM TEMPERATURES AND GENERALLY DRY CONDITIONS ARE EXPECTED OVER
THE MOUNTAINS AND ADJACENT PLAINS. SOUTHWESTERLY WINDS GUSTING UP
TO 25-30 MPH ARE EXPECTED IN MOUNTAIN AREAS AGAIN IN THE
AFTERNOON. RELATIVE HUMIDITIES WILL HAVE POOR RECOVERY OVERNIGHT
IN THE MOUNTAINS AND THEN FALL TO AROUND 10 PERCENT AGAIN TOMORROW
AFTERNOON. SEE FIRE WEATHER SECTION BELOW.

ACROSS THE PLAINS...HIGHS COULD BE A COUPLE DEGREES COOLER THAN
THIS AFTERNOON...BUT SHOULD STILL REACH THE LOWER 90S. THE FAR
NORTHEAST PLAINS WILL ONCE AGAIN SEE LOW LEVEL MOISTURE MOVE IN
FROM THE NORTHEAST AND THEN LINGER TOMORROW AFTERNOON TO SUPPORT
SCATTERED THUNDERSTORM ACTIVITY...SIMILAR TO THE SITUATION IN
PLACE THIS AFTERNOON. CLOSER TO THE FOOTHILLS...LOW LEVEL MOISTURE
LEVELS WILL BE HIGH IN THE MORNING...BUT SHOULD THEN FLUSH OUT IN
THE EARLY AFTERNOON AS DRIER SOUTHWESTERLY FLOW MIXES TO THE
SURFACE. A FEW SHOWERS WILL AGAIN BE POSSIBLE OVER THE
MOUNTAINS...BUT GUSTY WINDS AND ONLY LIGHT RAIN SHOULD RESULT.

.LONG TERM...A FEW STORMS WILL BE POSSIBLE ACROSS THE FAR NORTHEAST
CORNER EARLY IN THE EVENING WHERE THERE THERE WILL BE LOCAL
SURFACE CONVERGENCE AND SOME LOW LEVEL MOISTURE. A FEW STORMS
COULD PRODUCE BRIEF MODERATE RAINFALL. ANY SEVERE THREAT SHOULD BE
NORTHEAST OF THE AREA. OTHERWISE...PARTLY CLOUDY SKIES WILL
PREVAIL. ON SUNDAY... SOUTHWEST FLOW ALOFT WILL CONTINUE. MODELS
CONTINUE TO BRING A COLD FRONT ACROSS THE PLAINS DURING THE
MORNING WITH COOLER AIR AND AN INCREASE IN LOW LEVEL MOISTURE. NAM
INDICATING MORE LOW LEVEL THAN THE OTHER MODELS...WITH THE GFS THE
DRIEST. IN ANY CASE...IT APPEARS THERE WILL BE SOME CHANCE FOR
AFTERNOON STORMS ACROSS THE PLAINS FROM ROUGHLY INTERSTATE 70
NORTHWARD. STILL A BIT UNSURE ABOUT THE CHANCES FURTHER SOUTH AND
OPT NOT TO INCLUDE STORMS AT THIS POINT. A FEW STORMS COULD
PRODUCE BRIEF MODERATE RAINFALL. ACROSS FOOTHILLS...MODELS DO SHOW
THE EASTERLY PUSH GETTING INTO THE LOWER SECTIONS. WILL CONTINUE
THE SLIGHT CHANCE OF STORMS FOR ZONE 35 WHERE THERE WILL BE BETTER
LOW LEVEL MOISTURE AND UPSLOPE. AS FOR MOUNTAINS...CROSS SECTIONS
INDICATE SOME MID LEVEL MOISTURE OVER THE AREA DURING THE
AFTERNOON...A FEW HIGH BASED STORMS COULD DEVELOP LATE IN THE DAY
ACROSS THE HIGHER RIDGES. SOME STORMS WILL BE POSSIBLE DURING THE
EVENING ACROSS THE NORTHEAST CORNER WITH PERHAPS A FEW STORMS
ACROSS THE HIGHER MOUNTAINS. OTHERWISE...SKIES WILL GRADUALLY
CLEAR. ON MONDAY...FLOW ALOFT BECOMES A BIT MORE WESTERLY AS AN
UPPER TROUGH MOVES ACROSS IDAHO AND WESTERN MONTANA. MODELS SHOW
SOME LOW LEVEL MOISTURE OVER THE NORTHEAST CORNER WITH MAINLY DRY
CONDITONS ELSEWHERE. WILL KEEP STORMS OUT OF THE FORECAST FOR NOW.
FOR TUESDAY...FLOW ALOFT BECOMES WESTERLY AS MODELS SHOW UPPER
TROUGH MOVING ACROSS MONTANA. SURFACE LEE TROUGH DEVELOPS ACROSS
THE PLAINS WHICH SHOULD HELP INCREASE THE DOWNSLOPE FLOW. AIRMASS
LOOKING DRY AND WARM...WITH PERHAPS BREEZY CONDITIONS. FIRE DANGER
TO REMAIN ELEVATED.

FOR THE LATER DAYS WEDNESDAY THROUGH FRIDAY...MODELS SHOW UPPER
RIDGE OVER THE AREA THROUGH THE PERIOD WITH A WEAKER GRADIENT
ALONG WITH WARM AND MAINLY DRY AIRMASS. MODELS INDICATE SOME MID
LEVEL MOISTURE MOVING ACROSS THE MOUNTAINS FRIDAY. WILL INCLUDE A
SLIGHT CHANCE OF THUNDERSTORMS FOR THE MOUNTAINS AND FOOTHILLS.
WILL KEEP THE PLAINS DRY.

&&

.AVIATION...NO MAJOR AVIATION IMPACTS. WINDS WILL OSCILLATE BACK
AND FORTH BETWEEN SOUTHWEST AND SOUTHEAST THROUGH TONIGHT AND
TOMORROW. SMOKE PLUMES FROM FIRES OVER SOUTHERN COLORADO SHOULD
STAY ELEVATED AS THEY MOVE ACROSS THE DENVER METRO AREA.

&&

.FIRE WEATHER...LOOKS LIKE CONDITIONS TOMORROW WILL BE VERY
SIMILAR TO TODAY. LOW HUMIDITIES ARE EXPECTED AGAIN ALONG WITH
AFTERNOON WINDS THAT WILL APPROACH RED FLAG CRITERIA. WILL ISSUE
ANOTHER RED FLAG WARNING FOR SATURDAY AFTERNOON AND EVENING IN THE
MOUNTAIN PARKS AND ALONG THE PALMER DIVIDE. MOUNTAIN ZONES STILL
HAVE ENOUGH SNOWPACK TO KEEP FUEL MOISTURES HIGHER IN THOSE ZONES.
WE WILL CONTINUE TO KEEP AN EYE ON BEHAVIOR OF THE LIME GULCH FIRE
AS A BAROMETER OF AMBIENT FIRE CONDITIONS IN THE FOOTHILLS. SO
FAR...BEHAVIOR IN OUR FORECAST AREA HAS BEEN NOWHERE AS VOLATILE
AS IN THE SAN JUAN MOUNTAINS AND SANGRE DE CRISTO AREAS TO OUR
SOUTH.

&&

.HYDROLOGY...NO CONCERNS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ211-213-214-
241.

RED FLAG WARNING FROM NOON TO 8 PM MDT SATURDAY FOR COZ211-213-
214-241.

&&

SHORT TERM...DANKERS
LONG TERM....D-L
AVIATION...DANKERS
Hazardous weather outlook, Jun 21, 10:51 AM MDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1051 AM MDT FRI JUN 21 2013

COZ030>051-221700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1051 AM MDT FRI JUN 21 2013

...CRITICAL FIRE WEATHER CONDITIONS AGAIN THIS AFTERNOON AND
EVENING FOR THE MOUNTAIN VALLEYS...SOUTH PARK AND PALMER DIVIDE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER THE NORTHEAST
PLAINS OF COLORADO LATE THIS AFTERNOON AND EVENING. ANY STORMS
THAT DEVELOP OVER THE FAR NORTHEAST PLAINS WILL HAVE A CHANCE OF
BECOMING SEVERE...WITH GUSTY WINDS AND LARGE HAIL. MOST OF
NORTHEAST COLORADO WILL BE SUNNY AND WARM WITH HIGH TEMPERATURES
IN THE LOWER TO MID 90S.

HIGH FIRE DANGER WILL EXIST AGAIN THIS AFTERNOON AND EVENING
BECAUSE OF LOW HUMIDITIES AND GUSTY SOUTHWEST WINDS DEVELOPING
OVER THE PALMER DIVIDE AND NORTH...MIDDLE AND SOUTH PARKS. RED
FLAG WARNINGS WILL BE IN EFFECT THIS AFTERNOON AND EVENING FOR
THESE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WEAK COLD FRONT WILL PROVIDE A BIT OF COOLING ACROSS THE PLAINS
SUNDAY. OTHERWISE...VERY WARM AND DRY CONDITIONS WILL PERSIST
THROUGH THE MIDDLE OF NEXT WEEK. THERE IS ONLY A SLIGHT CHANCE OF
LATE DAY THUNDERSTORMS ON THE NORTHEAST PLAINS OF COLORADO OVER
THE WEEKEND. THE STORMS WILL PRODUCE GUSTY WINDS AND OCCASIONAL
LIGHTNING BUT ONLY LIGHT RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 5:04 AM MDTRed Flag WarningBOUArapahoe, Douglas, Elbert, Grand, Jackson, Park and 1 more15 hr
Jun 21, 3:35 PM MDTRed Flag WarningBOUArapahoe, Clear Creek, Douglas, Elbert, Gilpin, Grand and 4 more28 hr
Jun 21, 4:00 PM MDTSevere Thunderstorm WarningBOULogan, Sedgwick30 min
Jun 21, 4:11 PM MDTSevere Thunderstorm WarningBOULogan, Washington34 min
Jun 21, 4:18 PM MDTTornado WarningBOUSedgwick27 min
Jun 21, 4:36 PM MDTTornado WarningBOUSedgwick24 min
Jun 21, 5:02 PM MDTSevere Thunderstorm WarningBOUSedgwick43 min
Jun 21, 5:31 PM MDTSevere Thunderstorm WarningBOUSedgwick29 min

Nearby

Tornado Warnings in Colorado, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.